Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Salt Lake City, UT

July 26, 2002Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2002, 6:23 PM MDT for Emery County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 6:23 PM MDT (00:23 UTC)
Expired
Jul 26, 2002, 7:00 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 216 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 270023 CCA
SVRSLC
UTC015-270100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 PM MDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH

* UNTIL 700 PM MDT

* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL EMERY COUNTY...OR ABOUT 35 MILES
  SOUTH OF PRICE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL REMAIN OVER RURAL EMERY COUNTY BETWEEN INTERSTATE 70 
AND HIGHWAY 6...AND EAST OF HIGHWAY 10.  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR SOUTHEAST UTAH.

THIS ISSUANCE IS TO CORRECT THE COUNTY SPELLING ABOVE

LAT...LON 3914 11098 3899 11088 3915 11024 3945 11049

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:50 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 3:50 PM MDT, 2 hours 33 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI JUL 26 2002

.SYNOPSIS...A WEAK FRONTAL SYSTEM WILL LINGER OVER SOUTHERN UTAH
THIS EVENING THEN DISSIPATE BY SATURDAY MORNING. A DRY AIRMASS
WILL SLOWLY SPREAD ACROSS UTAH THROUGH THE WEEKEND.

.DISCUSSION...BUSY WITH SEVERE AND NEAR SEVERE STORMS SO AFTERNOON
PACKAGE WILL BE ABOUT AN HOUR OR SO LATE.  OBVIOUSLY WILL KEEP QUITE
A BIT OF WEATHER OVER SOUTHERN UT THIS EVENING.  TREND AFTER THAT IS
FOR DRYING AND STABILIZATION OVER THE WEEKEND.  WILL KEEP A SLIGHT
CHANCE OVER THE MOUNTAINS FROM THE WESTERN UINTAS SOUTH TOMORROW AND
ALSO IN THE VALLEYS TO THE EAST OF THOSE ZONES AS THERE SHOULD STILL
BE PLENTY OF FLOW TO MOVE THE STORMS OFF THE HIGH TERRAIN.  ANOTHER
SHORTWAVE MOVES ACROSS THE NORTHERN PORTION OF THE AREA LATE
SATURDAY AND WILL PUSH A DRY COLD FRONT INTO THE AREA WITH IT.
SUNDAY SHOULD BE THE COOLEST DAY THEN FAIRLY RAPID WARMING AGAIN IN
THE EARLY PART OF THE WEEK.

MAIN PROBLEM IN THE EXTENDED TIME FRAME IS WHETHER THERE WILL BE
ENOUGH TROPICAL MOISTURE DRAWN INTO THE AREA AND IF SO CLOSE ENOUGH
TO OUR AREA TO CAUSE PROBLEMS.  MRF/AVN LOOK REASONABLE ENOUGH THAT
WE WILL GO WITH THAT IDEA BUT IT LOOKS LIKE THE IMPACT WOULD BE
PRIMARILY ON OUR EXTREME NORTHERN ZONES.  WILL PUT A CHANCE OF
THUNDERSTORMS THERE FOR THURSDAY AND ALSO COOL TEMPERATURES OVER THE
NORTH FOR THAT DAY BUT STILL KEEP FRIDAY DRY AND ALLOW TEMPERATURES
TO REBOUND A BIT.

SLC --00 CDC -000 SANDERS

.SLC...NONE

In the hours before

Local storm report, Jul 26, 4:34 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY, UT
434 PM MDT FRI JUL 26 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    5 NE VIRGIN               UT   HEAVY RAIN
07/24/02   WASHINGTON                     SURVEY OF NORTH CREEK
                                          INDICATED WATER WAS OVER
                                          ITS BANKS. VIRGIN RIVER
                                          DOWN STREAM INCREASED FROM
                                          59 TO 1013 CFS WHEN CREST
                                          REACHED THE RIVER GAGE.

0513 PM    CAPITOL REEF NATIONAL PARKUT   HEAVY RAIN
07/25/02   WAYNE                          WATER RUNNING OFF CLIFFS
                                          AND OVER HIGHWAY 24.

0540 PM    CAPITOL REEF NATIONAL PARKUT   HEAVY RAIN
07/25/02   WAYNE                          CAPITOL AND GRAND WASHES
                                          RUNNING WITH 2-3 FEET OF
                                          WATER. ONE AUTO ABANDONED
                                          IN FLOODED WASH.

0820 PM    MENDON                    UT   TSTORM WIND
07/25/02   CACHE                          TREES DAMAGED AND SOME
                                          UPROOTED. ROOF DAMAGE.
                                          SEVERE HAIL DAMAGE TO CROPS
                                          AS WELL.

0840 PM    WELLSVILLE                UT   TSTORM WIND
07/25/02   CACHE                          TRESS DAMAGED AND
                                          UPROOTED. BARN ROOF
                                          PARTIALLY TORN OFF. SEVERE
                                          HAIL DAMAGE TO CROPS.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:18 PM MDTSevere Thunderstorm WarningSLCEmery42 min
Jul 27, 1:39 PM MDTSevere Thunderstorm WarningSLCEmery21 min
Jul 27, 2:01 PM MDTSevere Thunderstorm WarningSLCEmery44 min
Jul 27, 2:08 PM MDTFlash Flood WarningSLCEmery82 min
Jul 27, 3:31 PM MDTFlash Flood WarningSLCEmery, Wayne59 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.